Alert archive / Kansas / Special Weather Statements in 2016

Special Weather Statement, NWS Wichita, KS

August 19, 2016Elk County, Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 19, 2016, 9:25 PM CDT for Elk County, Neosho County, Wilson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 9:25 PM CDT (02:25 UTC)
Expired
Aug 19, 2016, 10:15 PM CDT
In force
50 min
Issued by
NWS Wichita, KS

Counties Elk County, KS, Neosho County, KS, Wilson County, KS

The radar

The Wichita radar (KICT), 138 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS83 KICT 200225
SPSICT

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT FRI AUG 19 2016
 
KSZ070>072-094>096-200315-
WOODSON KS-ELK KS-WILSON KS-ALLEN KS-GREENWOOD KS-NEOSHO KS-
925 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  ELK COUNTY IN SOUTHEASTERN KANSAS...
  WILSON COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1015 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING NUMEROUS THUNDERSTORM WITH LOCALLY HEAVY RAINFALL ACROSS
  SOUTHEAST KANSAS...WHICH MAY LEAD TO LOCALIZED FLOODING. THIS
  ACTIVITY WAS DRIFTING TO THE EAST AND SOUTHEAST.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...NEODESHA...FREDONIA...HUMBOLDT...ERIE...HOWARD...
  ST. PAUL...THAYER...ALTOONA...MOLINE...LONGTON...TORONTO...
  SEVERY...BUFFALO...GRENOLA...FALL RIVER...GALESBURG...ELK FALLS...
  SAVONBURG AND ELSMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3739 9596 3730 9597 3731 9652 3771 9652
      3783 9596 3784 9509 3739 9509
TIME...MOT...LOC 0223Z 280DEG 34KT 3754 9531 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:38 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 19, 6:38 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT FRI AUG 19 2016

.SYNOPSIS...
Issued at 333 PM CDT Fri Aug 19 2016

This afternoon, a strong cold front stretched from IA, thru North-
Central and SW KS, to the Ok Panhandle. High octane gulf moisture
continues to stream from N TX, across most of OK, to the generally
the ern half of KS. A cluster of thunderstorms has broken out along
the front from Srn Nebraska to North-Central KS a few of which are
severe. An isolated cell has also developed over Wrn Sumner County
& is moving NE toward Sedgwick County.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 333 PM CDT Fri Aug 19 2016

This Evening/Tonight:
A sharp upper-deck wave that extends from an intense upper cyclone
centered over Hudson Bay across the Wrn Dakotas to NE WY will move
slowly SE across the Nrn Plains. This would kick the cold front SE
with the boundary venturing into SE KS very late tngt. With a very
moist and unstable airmass entrenched across the KS Neighborhood,
thunderstorms are sure to increase, but with the greatest 6K shear
displaced well to the NW of the front anticipate only "marginally
severe" convection tonight, i.e. hail around 1 inch and 50-60 mph
winds. The greatest threat is heavy rains as precipitable waters
around 2 inches reside across all areas, so will need to watch for
flooding.

Rest of the Weekend:
As the cold front continues its SE push toward, then across, the
MS Valley the thunderstorms would quickly end, vacating SE KS Sat
Morning. Much cooler weather would then spread SE across the Great
Plains with Sat's maxes ~15F below normal & Sun's 7-10F below
normal.

Mon & Mon Night:
Warmer weather quickly returns to the Great Plains as a broad but
fairly weak sfc trof develops along the Front Range which'll push
the large sfc high further across the Ern U.S. The onsetting Sly
should increase sufficiently to push Mon's maxes to near 90F along
the Wrn corridor. As the Wrn Plains sfc trof pushes E the return
moisture should be sufficient to 'spark' thunderstorms across the
Srn Plains that may reach the OK/KS border late Mon Night.

.LONG TERM...(Tuesday through Friday)
Issued at 333 PM CDT Fri Aug 19 2016

Tue-Thu:
An intense upper-deck short wave, that is scheduled to reach the
Pacific NW Mon Morning, will push E, then lift NE, over Alberta &
Saskatchewan Tue & Tue Night, respectively. This would push sfc
trof & eventually a cold front SE into the KS Neighborhood. With
the upper-deck trof undergoing cyclogenesis & eventually occluding
the trof & front would decelerate. This would translate into
thunderstorms occurring across the region throughout these periods.
The greatest upper support is N of KS so at this time trhe severe
potential is marginal, but stay tuned.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Aug 19 2016

MVFR-IFR conditions will continue in storms mainly affecting
KHUT/KICT/KCNU this evening. Anticipating MVFR ceilings to move
into remainder of the sites in the colder air behind the front.
This should lift/dissipate Saturday morning with insolation,
influx of drier air and subsidence. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  78  58  83 /  60  10   0   0
Hutchinson      64  77  56  82 /  90  10   0   0
Newton          64  76  57  82 /  80  10   0   0
ElDorado        65  77  57  82 /  70  10   0   0
Winfield-KWLD   67  78  58  83 /  70  10   0   0
Russell         59  77  55  84 /  20  10   0   0
Great Bend      60  77  55  84 /  30  10   0   0
Salina          63  78  56  84 /  70  10   0   0
McPherson       63  77  56  82 /  90  10   0   0
Coffeyville     70  81  58  84 /  80  20   0   0
Chanute         69  79  57  82 /  90  20   0   0
Iola            68  78  57  81 /  90  20   0   0
Parsons-KPPF    69  80  57  83 /  80  20   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...EPS
SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
Hazardous weather outlook, Aug 19, 7:28 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT FRI AUG 19 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
728 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG STORMS ARE LIKELY WITH A FEW SEVERE THUNDERSTORMS POSSIBLE
THIS EVENING ACROSS SOUTH CENTRAL KANSAS. THE STRONGEST STORMS
COULD PRODUCE QUARTER SIZED HAIL...WINDS 60 TO 65 MPH AND VERY
HEAVY RAINS. FLOODING IS POSSIBLE...ESPECIALLY IN LOW LYING AND
POOR DRAINAGE AREAS. IN SOUTHEAST KANSAS...STRONG STORMS WITH
WINDS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING ACROSS SOUTHEAST
KANSAS BUT SHOULD BE NEITHER STRONG NOR SEVERE.

THUNDERSTORMS WILL RETURN TO THE REGION FOR LATE MONDAY NIGHT
THROUGH THURSDAY. SOME OF THESE STORMS MAY BE STRONG WITH LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

HOWERTON

In the hours before

Local storm report, Aug 19, 9:01 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      HAYSVILLE               37.57N 97.35W
08/19/2016                   SEDGWICK           KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN
            PROGRESS IN HAYSVILLE.

&&

METZGER
Local storm report, Aug 19, 9:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      ROSE HILL               37.57N 97.13W
08/19/2016                   BUTLER             KS   EMERGENCY MNGR

            ROSE HILL FIRE DEPARTMENT DISPATCED TO WATER RESCUE IN
            ROSE HILL.

&&

METZGER
Local storm report, Aug 19, 9:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND GST     WELLINGTON              37.27N 97.40W
08/19/2016  M70 MPH          SUMNER             KS   PUBLIC

            DELAYED REPORT

&&

METZGER
Local storm report, Aug 19, 9:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      ROSE HILL               37.57N 97.13W
08/19/2016                   BUTLER             KS   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORT ONE ADULT AND TWO CHILDREN RESCUED
            FROM STRANDED VEHCILE. NO INJURIES. OTHER WATER RESCUES
            IN PROGRESS. MAJOR FLOODING IN TOWN REPORTED.

&&

METZGER
Local storm report, Aug 19, 9:22 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     FLASH FLOOD      1 NNW MULVANE           37.49N 97.25W
08/19/2016                   SEDGWICK           KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS MULTIPLE WATER RESCUES IN
            PROGRESS IN MULVANE

&&

METZGER
Special weather statement, Aug 19, 9:25 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT FRI AUG 19 2016

KSZ070>072-094>096-200315-
WOODSON KS-ELK KS-WILSON KS-ALLEN KS-GREENWOOD KS-NEOSHO KS-
925 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
  ELK COUNTY IN SOUTHEASTERN KANSAS...
  WILSON COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHERN ALLEN COUNTY IN SOUTHEASTERN KANSAS...
  SOUTHERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
  NEOSHO COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 1015 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING NUMEROUS THUNDERSTORM WITH LOCALLY HEAVY RAINFALL ACROSS
  SOUTHEAST KANSAS...WHICH MAY LEAD TO LOCALIZED FLOODING. THIS
  ACTIVITY WAS DRIFTING TO THE EAST AND SOUTHEAST.

* LOCATIONS IMPACTED INCLUDE...
  CHANUTE...NEODESHA...FREDONIA...HUMBOLDT...ERIE...HOWARD...
  ST. PAUL...THAYER...ALTOONA...MOLINE...LONGTON...TORONTO...
  SEVERY...BUFFALO...GRENOLA...FALL RIVER...GALESBURG...ELK FALLS...
  SAVONBURG AND ELSMORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3739 9596 3730 9597 3731 9652 3771 9652
      3783 9596 3784 9509 3739 9509
TIME...MOT...LOC 0223Z 280DEG 34KT 3754 9531

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:06 PM CDTSevere Thunderstorm WarningICTKingman, Reno, Sedgwick24 min
Aug 19, 7:13 PM CDTSpecial Weather StatementICTCowley32 min
Aug 19, 7:23 PM CDTSpecial Weather StatementICTKingman37 min
Aug 19, 7:36 PM CDTSpecial Weather StatementICTSedgwick39 min
Aug 19, 7:46 PM CDTAreal Flood WarningICTButler, Sedgwick4 hr
Aug 19, 8:12 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner11 hr
Aug 19, 8:18 PM CDTSevere Thunderstorm WarningICTSumner27 min
Aug 19, 8:26 PM CDTSpecial Weather StatementICTCowley34 min
Aug 19, 8:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
Aug 19, 9:13 PM CDTSevere Thunderstorm WarningICTCowley36 min
Aug 19, 9:47 PM CDTSpecial Weather StatementICTChautauqua, Elk28 min
Aug 19, 10:10 PM CDTSpecial Weather StatementICTCowley35 min
Aug 19, 10:21 PM CDTSpecial Weather StatementICTChautauqua, Montgomery, Wilson39 min
Aug 20, 3:16 AM CDTRiver Flood WarningICTSumner36 hr
Aug 20, 3:16 AM CDTRiver Flood WarningICTCowley57 hr
Aug 20, 8:20 AM CDTRiver Flood WarningICTSumner23 hr
Aug 20, 9:24 AM CDTAreal Flood WarningICTSumner17 hr

Nearby

Special Weather Statements in Kansas, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.